Illinois, 2018

Hail and Damaging Wind in Illinois, May 13, 2018

May 13, 2018 · NWS ILX · 5 events in 4 counties and zones

Scattered strong to severe thunderstorms developed along a stationary frontal boundary draped across north-central Illinois during the afternoon of May 13th. The strongest cells produced hail as large as half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong to severe thunderstorms developed along a stationary frontal boundary draped across north-central Illinois during the afternoon of May 13th. The strongest cells produced hail as large as half dollars. Outflow winds from storms passing to the north caused minor roof damage to a school in Hoopeston in Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 1:22 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 13, 1:22 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
222 PM CDT Sun May 13 2018

.UPDATE...
Issued at 1126 AM CDT Sun May 13 2018

Keeping an eye on convection to the northwest this morning, but
HRRR is pretty consistent with moving it into the northern tier of
the state. Warm front draped across Central IL today has resulted
in quite the temperature gradient again. This morning, 50s in
Lacon/Galesburg...with 80s south of I-70 already. This disparity
will only become more obvious as the day progresses. Some cu
development could result in some scattered showers/TS this
afternoon, and will keep the mention in to cover it as the most
recent high res model runs are starting to reflect just that as
the wave to the west approaches. So far, updates are not
warranted, but will be putting out new zones, etc to remove
morning wording.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CDT Sun May 13 2018

Persistent frontal boundary remains draped across central Illinois
early this morning. Clusters of thunderstorms continue to track
eastward well north of the surface front from eastern Iowa across
northern Illinois...with 08z/3am regional radar mosaic showing
convection mainly along/north of the I-80 corridor. HRRR has been
consistently showing scattered showers/storms skirting the far
north early this morning before gradually dissipating before
midday. Have therefore included slight chance PoPs along/north of
a Canton to Bloomington line this morning. Airmass will become
strongly capped today, so additional convection this afternoon
will be minimal. Despite capping, most high-res model guidance
suggests isolated thunder along/south of the surface front during
peak heating...so have included slight chance PoPs everywhere
north of I-70 during the afternoon. High temperatures will range
from the middle 70s far north around Galesburg and Lacon...to
around 90 degrees far southeast near Lawrenceville.

After an overall lull in convection today, an approaching short-
wave trough and strengthening low-level jet will contribute to a
renewed round of storms across north-central Illinois tonight.
Wave in question is currently evident on water vapor imagery over
New Mexico and is progged to track NE along the western/northern
edge of a prevailing upper ridge centered over the Deep South. As
this wave approaches, a 40kt 850mb jet streak will develop from
Kansas northeastward into Iowa. Convection is expected to develop
along the nose of the jet across northern/eastern Iowa by late
evening...then track E/SE across northern Illinois and Indiana
overnight. Exact placement of the convection varies somewhat from
model to model: however, HREF strongly suggests storms will race
along the I-80 corridor between 05z and 10z...with the southern
edge of the activity impacting the northern KILX CWA. Main threat
from the storms will be damaging wind gusts as they accelerate
E/SE along the frontal boundary. Have tailored PoPs
accordingly...with greatest storm chances along/north of I-74
after midnight.

.LONG TERM...(Monday through Saturday)
ISSUED AT 330 AM CDT Sun May 13 2018

Another lull in storm chances will materialize on Monday as the
front drifts northward. Thanks to partial sunshine and a strong
S/SW flow, high temperatures will climb into the upper 80s and
lower 90s across the board. The next round of convection will
develop in a highly unstable environment across western Iowa into
eastern Kansas Monday afternoon...then will track into central
Illinois Monday night. Damaging wind gusts will be possible with
these storms from the Illinois River Valley westward before they
gradually weaken overnight. Have included likely PoPs along/west
of I-55...with chance PoPs further east across the remainder of
the area.

After that, the warm and unsettled weather pattern will persist
through the end of the week...as central Illinois remains on the
northern edge of the upper ridge. Periods of showers and
thunderstorms will occur through Saturday...with high temperatures
topping out in the 80s each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 215 PM CDT Sun May 13 2018

VFR throughout the forecast with a slight chance at another round
of patchy MVFR tonight, but confidence a little low until a better
idea of how much the region will mix out today. Warm front draped
across the region getting a little bit of influence from the cold
pool and northerly winds are kicking in even in the region with
the 80s early this afternoon. Not expected to remain, winds
southerly later this evening, veering to more westerly. Major
concern for two rounds of thunder shaping up in the high res
models, one this afternoon with the cu field and the convection to
the north creating some scattered unorganized activity in northern
terminals. The second round comes from a stronger wave rippling
through the zonal flow aloft to the north and northwest. The
convection organizes and drops SE through NErn IL after midnight,
potentially hitting BMI and CMI before moving out of the state.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...HJS
Hazardous weather outlook, May 13, 11:03 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1203 PM CDT Sun May 13 2018

ILZ027>031-037-038-141715-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated thunderstorm will be possible today. No severe weather
is anticipated.

A complex of thunderstorms is forecast to develop across Iowa and
northwest Illinois and track east and southeast tonight. A few of
those storms may affect areas north of Interstate 74. The thunderstorms
later tonight north of Interstate 74 will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will be possible again on Monday, especially
during the late afternoon and early evening hours. A few of the
thunderstorms in the afternoon and evening will be capable of producing
strong wind gusts and hail.

There will daily chances for thunderstorms from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in areas north of Interstate 74
late tonight into the early morning hours of Monday.

ILZ036-040>057-061-141715-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Vermilion-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight chance for a thunderstorm this afternoon. Scattered
thunderstorms are possible tonight, especially north towards the
Interstate 74 corridor. A few of the storms towards Interstate 74
may be capable of producing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will be possible Monday afternoon and evening.
A few of the storms will be capable of producing strong gusty winds
and hail.

There will be a daily chance for thunderstorms Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-141715-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There will be a daily chance for thunderstorms starting late
Monday and continuing through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

The radar

The Quad Cities radar (KDVN), 57 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 13, 2:25 PM CST to 2:30 PM CST
Where
Knox County, Rio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -90.400

Hail, Knox

When
May 13, 2:31 PM CST to 2:36 PM CST
Where
Knox County, 3 mi ESE of Rio
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.103, -90.347

Hail, Peoria

When
May 13, 3:32 PM CST to 3:37 PM CST
Where
Peoria County, Chillicothe
Measured
0.75 in hail
Reported by
Public
Coordinates
40.920, -89.480

Hail, Marshall

When
May 13, 3:39 PM CST to 3:44 PM CST
Where
Marshall County, 1 mi SSW of Wenona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.037, -89.057

Thunderstorm Wind, Vermilion

When
May 13, 5:00 PM CST to 5:05 PM CST
Where
Vermilion County, Hoopeston
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Minor roof damage occurred to the middle school in Hoopeston due to strong outflow winds that passed well to the north across Iroquois County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750086, 750090, 750091, 750094, 750097.